Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS Norman, OK

May 29, 2018Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 2018, 12:09 AM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2018, 12:09 AM CDT (05:09 UTC)
Expired
May 29, 2018, 1:00 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:03 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 28, 11:03 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1103 PM CDT Mon May 28 2018

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will effect Woodward for a few hours after midnight
and thunderstorms are expected in northern Oklahoma after 300000;
otherwise VFR conditions are expected.

&&

.PREV DISCUSSION... /issued 343 PM CDT Mon May 28 2018/

DISCUSSION...
In the short term, the high-resolution models have been quite
persistent with the signal for storm development this afternoon
from southwest Kansas into the northwestern panhandles. And this
does seem reasonable with the dryline located out there and the
backed winds through most of the panhandles, although the low-
level moisture has mixed out quite a bit through the day in the
western and central panhandles. But even though models have not
shown a signal for development, we will also be watching western
Oklahoma this afternoon or early evening where there has been a
persistent cumulus field, the low-level moisture is higher, and
the area is shown to have 3000 J/kg of CAPE with little or no CIN.
We just don't have strong convergence. Still, will keep highest
POPs in the northwest this evening with a decrease in coverage
expected through the night.

For tomorrow, the dryline sets up near the western border with the
potential of isolated to scattered storms developing in the late
afternoon from southwest Kansas southward along the dryline. There
remains a persistent signal in the models for the thunderstorms in
southern Kansas and perhaps northern Oklahoma to evolve into a
MCS and move east or southeast into the area. And with that
potential, agree with the SPC outlook of an enhanced risk with the
potential of strong winds with this storm complex. These storms
will continue southeast and likely out of the area around sunrise
Wednesday morning. Then the main story will be the heat, although
there will be some low storm chances north Wednesday evening and
maybe toward the end of the forecast period. A front will move
through Saturday/Saturday night bringing the temperatures down
from hot to very warm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  69  95 /  10  10  20  10
Hobart OK         72  95  69 100 /  20  20  10   0
Wichita Falls TX  72  97  73 103 /   0  10  10   0
Gage OK           69  94  64  94 /  40  20  20   0
Ponca City OK     70  92  68  93 /  10  10  50  10
Durant OK         71  92  73  96 /   0   0  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/09/09
Hazardous weather outlook, May 28, 12:41 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Mon May 28 2018

OKZ004>048-050>052-TXZ083>090-291745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Mon May 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a Slight and Marginal Risk of severe thunderstorms today.

.Location...
The slight risk area is generally along and west of a Woodward to
Erick and Hollis line. The marginal risk area is east of the
slight risk, and west of an Alva to Mangum Oklahoma to Quanah
Texas line.

.Timing...
The most likely time for severe storms will be from 8 pm through
about 2 am Tuesday.

.Impacts...
Damaging wind gusts of 60 to 70 mph and hail up to the size of
golf balls will be the main hazards.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
Scattered to numerous thunderstorms are expected to develop across
western Kansas and the Oklahoma and Texas panhandles by late
afternoon. The storms will move and develop to the east and should
move into far western Oklahoma this evening. Damaging winds and
hail will be possible with the stronger storms, especially across
northwestern Oklahoma. Storm intensity will decrease during the
late evening and overnight hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms Tuesday
afternoon and evening, generally north of a line from Buffalo to
Waynoka to Enid to Blackwell. To the south of the Enhanced Risk
area is a Slight Risk of severe thunderstorms north of a line
from Erick to Altus to Duncan to Shawnee to Stroud. Storms will be
capable of producing large hail and strong winds. Some isolated
storms will be possible throughout the risk areas in the afternoon
and early evening. Storms in northern Oklahoma and Kansas will
likely evolve into a thunderstorm complex producing strong winds
in the evening hours, especially across the Enhanced Risk area of
northern Oklahoma. The risk of severe weather will be highest
between 4 pm Tuesday afternoon through 4 am Wednesday morning.

A few thunderstorms may develop across northern Oklahoma
Wednesday night; otherwise, dry weather is expected Thursday
through Sunday.

.Heat...
Triple digit heat is expected across the western third of Oklahoma
and western north Texas by the middle of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Updated with the new severe weather outlook for Tuesday.

In the hours before

Special weather statement, May 28, 10:37 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1037 PM CDT MON MAY 28 2018

OKZ004-009-290400-
Harper OK-Ellis OK-
1037 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Ellis
Counties Until 1100 PM CDT...

AT 1033 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Englewood to near Laverne to 8 miles northwest of
Shattuck, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9957 3643 9964 3624 9999 3700 10000
TIME...MOT...LOC 0333Z 226DEG 41KT 3703 9992 3670 9986 3635 9999

WR
Special weather statement, May 28, 11:00 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1100 PM CDT MON MAY 28 2018

OKZ004-005-009-010-290445-
Woodward OK-Harper OK-Woods OK-Ellis OK-
1100 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Woodward...Harper...
northwestern Woods and north central Ellis Counties Until 1145 PM
CDT...

AT 1057 PM CDT, strong thunderstorms were along a line extending from
8 miles southeast of Englewood to 4 miles north of May to 5 miles
north of Gage, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9906 3656 9910 3631 9982 3681 9997
      3699 9999
TIME...MOT...LOC 0357Z 231DEG 43KT 3698 9985 3669 9974 3640 9974

WR
Special weather statement, May 28, 11:36 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1136 PM CDT MON MAY 28 2018

OKZ004-009-010-290515-
Woodward OK-Harper OK-Ellis OK-
1136 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southwestern Harper and northwestern Ellis Counties Until 1215 AM
CDT...

AT 1133 PM CDT, a strong thunderstorm was located 9 miles northwest
of Gage, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Shattuck, Buffalo, Gage, Fargo, Fort Supply, May, Tangier
and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3660 10000 3687 9962 3645 9926 3622 9982
      3640 10000
TIME...MOT...LOC 0433Z 232DEG 31KT 3642 9987

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:37 PM CDTSpecial Weather StatementOUNHarper23 min
May 28, 11:00 PM CDTSpecial Weather StatementOUNHarper45 min
May 28, 11:36 PM CDTSpecial Weather StatementOUNHarper39 min
May 29, 12:56 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward49 min
May 29, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward56 min
May 29, 1:44 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward46 min
May 29, 2:22 AM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward38 min
May 29, 3:05 AM CDTSpecial Weather StatementOUNBlaine40 min
May 29, 3:13 PM CDTSpecial Weather StatementOUNHarper32 min
May 29, 3:50 PM CDTSpecial Weather StatementOUNHarper25 min
May 29, 4:20 PM CDTSevere Thunderstorm WarningOUNHarper40 min
May 29, 4:53 PM CDTSevere Thunderstorm WarningOUNHarper, Woods52 min
May 29, 5:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
May 29, 6:04 PM CDTSevere Thunderstorm WarningOUNHarper41 min
May 29, 6:09 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward51 min
May 29, 6:45 PM CDTSevere Thunderstorm WarningOUNHarper45 min
May 29, 6:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
May 29, 6:56 PM CDTAreal Flood WarningOUNWoods, Woodward3 hr
May 29, 6:57 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.